Louisiana, 2017Flash Flood and Hail in Louisiana, May 3, 2017
May 3, 2017 · NWS SHV · 5 events in 3 counties and zones
A warm front had begun to lift north across Deep East Texas and Southwest Louisiana during the early morning hours of May 3rd, in response to a developing area of surface low pressure over Westcentral Texas along a cold front that extended northeast into Central Oklahoma. This cold front was out ahead of a positively tilted upper trough, as it progressed southeast into Oklahoma during the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front had begun to lift north across Deep East Texas and Southwest Louisiana during the early morning hours of May 3rd, in response to a developing area of surface low pressure over Westcentral Texas along a cold front that extended northeast into Central Oklahoma. This cold front was out ahead of a positively tilted upper trough, as it progressed southeast into Oklahoma during the afternoon. Meanwhile, a shortwave trough ejecting northeast over Southeast Texas and Central Louisiana ahead of the main upper trough during the morning contributed to scattered to numerous shower and thunderstorm development over Southeast Texas and Southwest Louisiana prior to daybreak on the 3rd, which advanced northeast into Deep East Texas and Central/Southern Louisiana shortly there-afterwards. Additional showers and thunderstorms quickly developed over Southeast Oklahoma and Southwest Arkansas along and just ahead of the front and associated upper trough around/shortly after daybreak. Given the adequate shear and steep lapse rates aloft ahead of the main upper trough, some of the storms over Southeast Oklahoma became severe, producing large hail during the morning. Isolated severe thunderstorms also developed farther south across East Texas and Western Louisiana, with large hail initially the main threat. However, as the air mass destabilized with additional diurnal heating ahead of the front, more numerous strong to severe thunderstorms developed by afternoon as large scale forcing increased ahead of the approaching upper trough, interacting with the warm front over East Texas/Western Louisiana, as well as a mesoscale boundary left behind over portions of the Sam Rayburn Country across Central Louisiana from the morning storms. Large hail and damaging winds were common with these storms during the afternoon and early evening, before the storms exited the region by mid-evening. Isolated areas of flash flooding was also observed across portions of Southwest Arkansas and East Texas, where storms produced very heavy rainfall and briefly moved repeatedly over the same areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 3, 3:12 PM CST, 18 minutes earlier.
Area forecast discussion, May 3, 3:12 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
412 PM CDT Wed May 3 2017
.DISCUSSION...
Stg to svr storms movg east across the area. Warm front convection
has just skirted southern tier of cwa, with most of it south of
area. However, broken line of storms associated with stg cold
front movg across ne TX. With TOR watch until 5 pm, and timing of
convection leaving cwa later this eve, have split wx grids into 3
hour intervals. Will be shortly expanding LWA area, beginning at
6 pm, to include areas north of I-30, and extend in time thru Thu
aftn.
Dry conditions thru remainder of fcst beginning late tonight as
stg upper ridging over western conus. Unseasonally cold temps next
couple days with temps becmg more seasonal towards extended
period./07/
&&
.PREV DISCUSSION... /issued 114 PM CDT Wed May 3 2017/
DISCUSSION...
Updated to include issuance of Svr Tstm watch to ne TX, a portion
of sw AR, and extreme nw La until 7 pm, and to remove most of LA
portions of Tor Watch, this stretches across southern tier of cwa,
until 5 pm. Squall line movg east across FTW metro area warranting
issuance of Svr Watch. Widespread cloud cover stabilization
warranted the cancellation of portion of Tor Watch./07/
PREV DISCUSSION... /issued 1235 PM CDT Wed May 3 2017/
AVIATION...
MVFR-IFR CIGS continued to plagued the TAF sites early this aftn,
and will likely persist through the majority of the TAF period as
SHRA/TSRA activity becomes more widespread by late aftn. At this time,
a warm front has aided in the development of a complex of scattered
-SHRA/-TSRA across central LA, and another complex of storms near
an old outflow boundary were noted near ktxk and keld just north
of kshv. However, isolated -SHRA/-TSRA have developed near kshv,
ktyr and kggg due to a bit of daytime destabilization. Computer
models hint at a more prominent line of storms developing along a
strong cold front, later this afternoon through early-mid
evening, that will affect all TAF sites. Have tried to
incorporate the best timing of when the storm activity will
affect the TAF sites with this forecast. By mid-late evening, the
majority of the precipitation will be exiting the region and
perhaps lingering -SHRA will be left in its wake. Thereafter,
rather breezy northwest wind speeds will ensue tomorrow morning
which could near kshv and keld near an outflow boundary. Lake
Wind Advisory wind speed criteria for most TAF sites /15-20 mph/.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 50 71 52 75 / 40 10 0 0
MLU 54 67 50 73 / 70 10 0 0
DEQ 48 69 47 74 / 20 10 0 0
TXK 49 69 50 73 / 30 10 0 0
ELD 50 67 48 73 / 60 10 0 0
TYR 49 71 49 75 / 20 10 0 0
GGG 49 70 50 75 / 20 10 0 0
LFK 52 73 50 77 / 30 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 AM CDT Thursday for ARZ070>073.
LA...Lake Wind Advisory until 7 AM CDT Thursday for LAZ001>006-
010>014-017>022.
OK...None.
TX...Lake Wind Advisory until 7 AM CDT Thursday for TXZ096-097-
108>112-124>126-136>138-150-151-153-166-167.
&&Hazardous weather outlook, May 3, 12:06 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
106 PM CDT Wed May 3 2017
ARZ060-061-070>072-LAZ001-002-TXZ096-097-108>112-124>126-136>138-
149>151-041815-
Hempstead-Nevada-Miller-Lafayette-Columbia-Caddo-Bossier-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
106 PM CDT Wed May 3 2017
This Hazardous Weather Outlook is for portions of southwest
Arkansas, northwest Louisiana and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM CDT...
Scattered showers and thunderstorms across the area will begin to
intensify later this afternoon as a line of strong to severe
storms will move into the area from the northwest ahead of a
strong cold front. strong to possible damaging wind gusts will be
the primary threat with the approaching squall line. Isolated
large hail is also possible. Total rainfall amounts of one to
three inches are expected, resulting in possible isolated areas of
localized flooding.
Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and early evening.
ARZ073-LAZ003>006-010>014-018>022-041815-
Union-Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-
106 PM CDT Wed May 3 2017
This Hazardous Weather Outlook is for portions of south central
Arkansas, north central Louisiana and northwest Louisiana.
.DAY ONE...This Afternoon and Tonight...
Scattered showers and thunderstorms across the area will begin to
intensify later this afternoon into the early evening, as a line
of strong to severe storms will move into the area from the
northwest ahead of a strong cold front. strong to possible
damaging wind gusts will be the primary threat with the
approaching squall line. Isolated large hail is also possible.
Total rainfall amounts of one to three inches are expected,
resulting in possible isolated areas of localized flooding.
Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph tonight following the passage of the
cold front.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and evening.
ARZ050-051-059-OKZ077-041815-
Sevier-Howard-Little River-McCurtain-
106 PM CDT Wed May 3 2017
This Hazardous Weather Outlook is for portions of southwest
Arkansas and southeast Oklahoma.
.DAY ONE...This Afternoon and Tonight...
There is an Slight Risk of severe weather across the area this
afternoon and into the evening across the area.
Scattered to numerous showers and thunderstorms across the area
will continue through most of the afternoon as a strong cold front
approaches the area by early this evening. Strong wind gusts will
be the primary threat with the approaching squall line. Isolated
hail is also possible. Total rainfall amounts of one to two
inches are expected, resulting in ponding of water on roads and in
low lying areas where heavy rain occurs.
Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph late this afternoon and tonight
following the passage of the cold front.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
The severe weather threat will end early Thursday morning. Gusty
northwesterly winds will likely persist through much of Thursday.
However, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation could possibly be required this afternoon and
early evening.
LAZ017-TXZ152-153-165>167-041815-
Sabine-Nacogdoches-Shelby-Angelina-San Augustine-
106 PM CDT Wed May 3 2017
This Hazardous Weather Outlook is for portions of northwest
Louisiana and east Texas.
.DAY ONE...This Afternoon and Tonight...
...TORNADO WATCH IN EFFECT UNTIL 5 PM...
Scattered showers and thunderstorms will begin to rapidly
increase in coverage and intensify this afternoon with daytime
heating. Stronger storms may be capable of producing large hail,
damaging wind gusts, and possible tornadoes.
In addition, a line of strong to severe storms will move into the
area from the northwest ahead of a strong cold front early this
evening. Strong to possible damaging wind gusts will be the
primary threat with the approaching squall line. Total rainfall
amounts of one to three inches are expected, resulting in possible
isolated areas of localized flooding.
Winds will become northwesterly and increase in speed to 15 to 20
mph with gusts near 25 mph and tonight following the passage of
the cold front.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
Gusty northwesterly winds will likely persist through much of
Thursday. However, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required this afternoon and
early evening.
07
In the hours before
Local storm report, May 3, 2:57 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT WED MAY 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 7 NNW NOONDAY 32.34N 95.42W
05/03/2017 E1.50 INCH SMITH TX TRAINED SPOTTER
1.5" HAIL REPORTED ON TOLL 49 SE AT 1538,
FACEBOOK REPORT.
&&
LFMLocal storm report, May 3, 3:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 PM CDT WED MAY 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL HENDERSON 32.16N 94.80W
05/03/2017 E1.00 INCH RUSK TX TRAINED SPOTTER
&&
ALSLocal storm report, May 3, 3:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT WED MAY 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL HENDERSON 32.16N 94.80W
05/03/2017 E0.50 INCH RUSK TX TRAINED SPOTTER
&&
LFMLocal storm report, May 3, 3:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
409 PM CDT WED MAY 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL JACKSONVILLE 31.97N 95.26W
05/03/2017 E1.00 INCH CHEROKEE TX 911 CALL CENTER
&&
ALSLocal storm report, May 3, 3:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
410 PM CDT WED MAY 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL HENDERSON 32.16N 94.80W
05/03/2017 E2.00 INCH RUSK TX EMERGENCY MNGR
&&
ALSLocal storm report, May 3, 3:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT WED MAY 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 1 W BULLARD 32.14N 95.34W
05/03/2017 SMITH TX PUBLIC
TREES AND POWER LINES DOWN NEAR BULLARD OFF
OF FM 2137 AND FM 344.
&&
LFMEvent by event
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Hail, Caddo
- When
- May 3, 3:30 PM CST
- Where
- Caddo County, 2.82 mi SSE of Metcalf
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.360, -93.890
Dime size hail was reported on Freedom's Way in the Eagle's Nest Subdivision in Keithville, Louisiana.
Thunderstorm Wind, De Soto
- When
- May 3, 4:00 PM CST
- Where
- De Soto County, 0.91 mi NE of Grand Cane
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.090, -93.810
Several trees were downed in the Grand Cane community.
Thunderstorm Wind, Caddo
- When
- May 3, 4:00 PM CST
- Where
- Caddo County, 1.17 mi E of La Rosen
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 32.400, -93.780
Trees were downed at the Southern Hills Park in South Shreveport.
Thunderstorm Wind, Sabine
- When
- May 3, 5:00 PM CST
- Where
- Sabine County, 2.73 mi WSW of Negreet
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.450, -93.620
Several trees were downed along Hwy. 191 west of Florien, Louisiana.
Flash Flood, Sabine
- When
- May 3, 5:48 PM CST to 8:30 PM CST
- Where
- Sabine County, 2.27 mi NNE of Toro to 5.19 mi NNE of Toro
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.311, -93.538
Excessive heavy rainfall resulted in the closure of Hwy. 473 south southwest of Florien, Louisiana.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 3 to 4, 20171 death · $10,000 · 23 events
- Tornadoes and Flash Flooding in Texas, May 3, 2017$651,000 · EF1 · 49 events
- Flash Flooding and Hail in Louisiana, May 3, 2017$1.2 million · 2.75 in hail · 35 events
- Strong Wind in Mississippi, May 3 to 4, 2017$81,000 · 8 events
- Hail in Texas, May 3, 2017$27,000 · 1.75 in hail · 30 events
- Hail and Damaging Winds in Louisiana, May 3, 2017$50,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Arkansas, May 3, 2017$30,000 · 1 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 201725 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201713 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3, 201710 events
- Flash Flood and Hail in Texas, May 3, 2017$11,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 3 to 4, 20179 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685352, 685370, 685372, 685388, 685387.